Alabama, 2010

Flash Flooding and Hail in Alabama, January 24, 2010

January 24, 2010 · NWS BMX · 8 events in 6 counties and zones

A cold front pushing through the region caused rain and thunderstorms across Central Alabama. A few of the storms produced large hail and damaging winds, as well as locally heavy rainfall that led to flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$58,000
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BMX wrote it up.

A cold front pushing through the region caused rain and thunderstorms across Central Alabama. A few of the storms produced large hail and damaging winds, as well as locally heavy rainfall that led to flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before the first event at Jan 23, 11:40 PM CST, 4 hours 15 minutes earlier.

Area forecast discussion, Jan 23, 11:40 PM CST, 4 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1140 PM CST SAT JAN 23 2010

.UPDATE...AVIATION.

&&

.DISCUSSION...

SOUTHEAST WINDS ARE INCREASING ACROSS CENTRAL ALABAMA WITH A PEAK
GUST OF 29 KNOTS REPORTED AT BIRMINGHAM AIRPORT.  THERE HAVE BEEN
SOME REPORTS OF DRIZZLE ACROSS AREA BUT NOTHING HAS BEEN HEAVY
ENOUGH TO BE DETECTED BY AUTOMATED OBSERVING STATIONS. TEMPERATURES
HAVE LIKELY REACHED THERE LOWEST POINT DUE TO STRONG WARM AIR
ADVECTION AND READINGS WILL LIKELY REMAIN STEADY OR SLOWLY RISE
OVERNIGHT.

A LINE OF STRONG STORMS JUST PASSED THROUGH MEMPHIS TENNESSEE.  THE
GRADIENT WINDS AHEAD OF THE LINE ARE ACTUALLY STRONGER THAN THE WIND
GUST ASSOCIATED WITH THIS LINE.  LIFTED INDICES AHEAD OF THE
CONVECTIVE LINE ARE STILL WELL ABOVE ZERO..AND COOLER BOUNDARY LAYER
HAS NOT ALLOWED STORMS TO DEVELOP STRONG UPDRAFTS DESPITE LARGE
SCALE LIFT.  SURFACE DEWPOINTS ARE STILL IN THE 40S ACROSS CENTRAL
ALABAMA...AND CONVECTIVE LINE WILL LIKELY WEAKEN AS IT TRACKS
EASTWARD.  FOR THIS REASON THE THREAT OF SEVERE STORMS HAS BEEN
REMOVED FOR THE OVERNIGHT PERIOD.  THERE IS STILL A CHANCE THE LINE
COULD INTENSIFY ON SUNDAY EAST OF I-65 AS IT ENCOUNTERS HIGHER
DEWPOINTS.

58/ROSE

&&

.AVIATION...06Z TAF DISCUSSION.

TAFS TO REMAIN IN IFR AND EVEN LIFR CONDITIONS OVER THE NEXT 12 TO
18 HOURS AS THE SYSTEM BEGINS TO MOVE THROUGH CENTRAL ALABAMA LATER
THIS EVENING. CEILINGS ARE BEGINNING TO FALL TO RIGHT AROUND 1000
AND WILL EVENTUALLY DROP TO AROUND 700 FEET IN THE NEXT FEW HOURS.
SOME LIGHT DRIZZLE IS ALSO IMPACTING THE NORTHERN SITES. FOR THE
MOST PART NOT CAUSING AN IMPACT BUT DID INCLUDE IN THIS UPDATE. THE
RAIN MAY ACTUALLY IMPACT THE SITES IN SEVERAL WAVES. FOR THE TAFS
TRIED TO TIME THE INITIAL WAVE OF SHOWERS AND THUNDERSTORMS COMING
IN FROM THE WEST. ALSO EXPECTING THIS LINE TO SLOW DOWN DURING THE
DAY TODAY. IN REGARDS TO TIMING OF THE TSRA FOR THE SOUTH...
DYNAMICS LOOK A LITTLE BETTER FOR ORGANIZED THUNDERSTORMS FOR MGM
AND TO IN THE AFTERNOON SO ADDED THAT IN FOR THE FORECAST.

THIS STRONG STORM SYSTEM TO OUR WEST WILL REALLY BEGIN TO TIGHTEN UP
THE PRESSURE GRADIENT LEADING TO HIGH WIND GUSTS FROM THE SOUTHEAST
THIS EVENING. THE WINDS WILL DECREASE BEHIND THE MAIN LINE OF
SHOWERS AND THUNDERSTORMS. SOME LINGERING ISOLATED SHOWERS AND
THUNDERSTORMS MAY DEVELOP AFTER 00Z...BUT LEFT OUT ANY MENTION FOR
NOW.

16

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
WIND ADVISORY FOR ALL OF CENTRAL ALABAMA THROUGH 6 AM SUNDAY.

&&
Hazardous weather outlook, Jan 24, 12:38 AM CST, 3 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1238 AM CST SUN JAN 24 2010

ALZ011>015-017>050-250638-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
1238 AM CST SUN JAN 24 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...TONIGHT.

A WIND ADVISORY HAS BEEN ISSUED FOR ALL OF CENTRAL ALABAMA
THROUGH 6 AM. SUSTAINED WINDS OF 15 MPH WITH GUSTS TO 30 ARE
LIKELY.

A LINE OF SHOWERS AND THUNDERSTORMS WILL MOVE INTO AND ACROSS WEST
ALABAMA DURING THE OVERNIGHT HOURS. WIND GUSTS UP TO 50 MPH WILL BE
POSSIBLE AS THE LINE MOVES THROUGH THE AREA.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

THE LINE OF SHOWERS AND THUNDERSTORMS WILL PUSH INTO EAST ALABAMA
BY LATE MORNING. THERE WILL BE A SMALL CHANCE OF
SEVERE THUNDERSTORMS ASSOCIATED WITH THIS LINE ON SUNDAY AFTERNOON...
MAINLY ALONG AND EAST OF A LINE FROM MONTGOMERY TO WEDOWEE. THE MAIN
THREAT WILL BE DAMAGING WINDS.

MINOR FLOODING IS POSSIBLE ALONG THE UPPER TOMBIGBEE RIVER SUNDAY
NIGHT INTO MONDAY. PLEASE REVIEW THE LATEST RIVER STATEMENTS FOR
MORE INFORMATION.

BREEZY WEST WINDS WILL ONCE AGAIN DEVELOP BY MONDAY AFTERNOON.
SUSTAINED WINDS MAY APPROACH 15 TO 20 MPH WITH HIGHER GUSTS.

ANOTHER WEATHER SYSTEM COULD BRING STRONG STORMS INTO CENTRAL ALABAMA
ON FRIDAY. TIMING AND INTENSITY OF THIS SYSTEM IS STILL IN
QUESTION SO CHECK BACK WITH US FOR THE LATEST ON THIS NEXT SYSTEM.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT IS NOT
EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jan 24, 1:15 AM CST, 2 hours 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
115 AM CST SUN JAN 24 2010

ALZ011-012-240800-
LAMAR-MARION-
115 AM CST SUN JAN 24 2010

...SIGNIFICANT WEATHER ALERT FOR LAMAR AND MARION COUNTIES UNTIL 200
AM CST...

AT 114 AM CST...THE NATIONAL WEATHER SERVICE IS TRACKING A STRONG
THUNDERSTORM NEAR BEDFORD...OR 7 MILES SOUTHWEST OF SULLIGENT...
MOVING NORTHEAST AT 55 MPH.

WINDS UP TO 50 MPH ARE EXPECTED WITH THIS STORM.

THIS THUNDERSTORM COULD INTENSIFY QUICKLY...SO BE READY TO ACT IF A
WARNING IS ISSUED.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

27
Local storm report, Jan 24, 1:40 AM CST, 2 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
140 AM CST SUN JAN 24 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0130 AM     LIGHTNING        5 NW HAMILTON           34.20N 88.04W
01/24/2010                   MARION             AL   AMATEUR RADIO

            HOUSE STRUCK BY LIGHTNING ON CR 25...FIRE DEPT EN ROUTE.
            UNKNOWN DAMAGE AT THIS TIME.

&&

GOLDEN
Special weather statement, Jan 24, 2:07 AM CST, 1 hour 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
207 AM CST SUN JAN 24 2010

ALZ024-025-240830-
JEFFERSON-SHELBY-
207 AM CST SUN JAN 24 2010

...SIGNIFICANT WEATHER ALERT FOR JEFFERSON AND SHELBY COUNTIES UNTIL
230 AM CST...

AT 206 AM CST...THE NATIONAL WEATHER SERVICE IS TRACKING A STRONG
THUNDERSTORM NEAR MAYLENE...OR NEAR MONTEVALLO...MOVING NORTH AT 50
MPH.

WINDS UP TO 40 MPH ARE EXPECTED WITH THIS STORM.

THIS THUNDERSTORM COULD INTENSIFY QUICKLY...SO BE READY TO ACT IF A
WARNING IS ISSUED.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

27
Special weather statement, Jan 24, 3:17 AM CST, 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
317 AM CST SUN JAN 24 2010

ALZ022-023-031-240945-
GREENE-PICKENS-TUSCALOOSA-
317 AM CST SUN JAN 24 2010

...SIGNIFICANT WEATHER ALERT FOR GREENE...PICKENS AND TUSCALOOSA
COUNTIES UNTIL 345 AM CST...

AT 315 AM CST...THE NATIONAL WEATHER SERVICE IS TRACKING A STRONG
THUNDERSTORM 6 MILES WEST OF MANTUA...OR 10 MILES SOUTHEAST OF
ALICEVILLE...MOVING NORTHEAST AT 70 MPH.

PEA SIZE HAIL AND WINDS UP TO 40 MPH ARE EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  LEWISTON.
  BENEVOLA.
  PIONEER.
  ROMULUS.
  ECHOLA.
  BROWNVILLE.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

27

The radar

The Columbus AFB radar (KGWX), 79 km away, was scanning. The volume nearest the first event began at 09:55 UTC.

Open the radar archive at this moment

Event by event

3 flash flood, 3 thunderstorm wind, 2 hail. Local standard time, as filed.

Hail, Walker

When
January 24, 3:55 AM CST
Where
Walker County, 2.15 mi SSW of Pocahontas
Measured
1 in hail
Reported by
Public
Coordinates
33.840, -87.480

Hail, Walker

When
January 24, 4:00 AM CST
Where
Walker County, 1.28 mi NW of Gamble
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
33.892, -87.347

Flash Flood, Calhoun

When
January 24, 9:45 AM CST to 2:00 PM CST
Where
Calhoun County, 2.13 mi NW of Ohatchee to 0.79 mi WNW of Middleton
Cause
Heavy Rain
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
33.805, -86.022

As many as 6 roads in and around the city of Ohatchee were closed due to water flowing over them. Rock Springs had 2 to 3 feet of flowing water, and Horse Bend Road had 1 to 1.5 feet of flowing water.

Thunderstorm Wind, Chilton

When
January 24, 9:56 AM CST
Where
Chilton County, 1.16 mi E of Falakto
Measured
61 kt (70 mph) measured gust
Reported by
Trained Spotter
Coordinates
32.800, -86.580

A spotter with a hand held anemometer measured winds up to 70 mph near the Peach Park exit, at Interstate 65 and US-31 near Clanton.

Flash Flood, Chilton

When
January 24, 10:00 AM CST to 12:00 PM CST
Where
Chilton County, 0.87 mi WSW of Clanton Gragg Arpt to 0.66 mi NNW of Clanton
Cause
Heavy Rain
Property damage
$5,000
Reported by
NWS Employee
Coordinates
32.846, -86.634

Rainfall of 5.3 inches in a short time caused water to enter at least one house and flood it up to 2 inches.

Thunderstorm Wind, Elmore

When
January 24, 11:00 AM CST
Where
Elmore County, 1.35 mi ESE of Wetumpka
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Emergency Manager
Coordinates
32.540, -86.200

Several trees and power lines were blown down.

Flash Flood, Randolph

When
January 24, 1:30 PM CST to 6:00 PM CST
Where
Randolph County, 1.98 mi NNW of Wedowee to 1.3 mi W of Wedowee
Cause
Heavy Rain
Property damage
$25,000
Reported by
Emergency Manager
Coordinates
33.325, -85.487

Widespread flooding was reported around the city of Wedowee, and several roads had to be closed for several hours due to high water.

Thunderstorm Wind, Chambers

When
January 24, 2:01 PM CST
Where
Chambers County, 0.58 mi W of Langdale
Measured
55 kt (63 mph) estimated gust
Property damage
$15,000
Reported by
Other Federal Agency
Coordinates
32.820, -85.180

Several trees and large tree limbs were blown down around the cities of Valley and Lanett.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2010Every state in 2010This day in weather historyWarnings in Alabama, January 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 213094, 213095, 213113, 213099, 213102, 213100, 213103, 213104.